North Dakota, 2008

Hail and Heavy Rain in North Dakota, June 26, 2008

June 26, 2008 · NWS FGF · 3 events in 2 counties and zones

Severe thunderstorms struck east central North Dakota Thursday (26th) evening. The storms formed along a persistent low level boundary located across southern Griggs and Steele counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$2.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorms struck east central North Dakota Thursday (26th) evening. The storms formed along a persistent low level boundary located across southern Griggs and Steele counties. A very slow easterly moving storm produced the hail, and its slow movement resulted in the heavy rain amounts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 26, 2:28 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 2:28 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 PM CDT THU JUN 26 2008

.SHORT TERM...MAIN CHALLENGE WILL BE CONVECTIVE/SEVERE CHANCES
THIS EVENING/TONIGHT. 12 MODELS INITIALIZED WITH MINIMAL ERRORS
AND IN REASONABLE AGREEMENT. GFS PREFERRED BY HPC AND WILL UTILIZE
FOR DETAILS (SEE PMDHMD).

SHORTWAVE ACROSS W MONTANA (AND ASSOCIATED STORMS ACROSS W ND) WILL
CONTINUE TO PROPAGATE EAST THIS EVENING/TONIGHT. ASSOCIATED LIFT
WILL MOVE THROUGH THE FA FROM W TO E. DEEP LAYERED SHEAR OF
40-50KTS IS SUFFICIENT FOR SEVERE STORMS. WITH LIFT AND SUFFICIENT
SHEAR (MAINLY SPEED)...SEVERE POTENTIAL WILL DEPEND UPON
INSTABILITY. CURRENTLY(20Z)...STRONGEST INSTABILITY AXIS (MLCAPE
1000-1500J/KG) SET UP ACROSS CENTRAL/W ND AND SOUTHWARD. AS SYSTEM
APPROACHES...LOW LEVEL FLOW FROM THE SOUTH SHOULD INCREASE...AND
MODELS DO INDICATE LOW LEVEL MOISTURE TO INCREASE BY EVENING. SFC
ANALYSIS SHOWS A BOUNDARY SET UP FROM W ND TO JUST SOUTH OF FARGO.
WOULD THINK STORMS WOULD FOLLOW THIS BOUNDARY AND STRONGEST
INSTABILITY. THIS PLACES BEST SEVERE STORM POTENTIAL ACROSS THE
SW/S FA AS COMPLEX MOVES THROUGH. ACROSS NE ND...INSTABILITY
CURRENTLY WEAK...BUT CLOUD COVER IS DECREASING AND HEATING STILL
POSSIBLE. GIVEN CURRENT STORMS ACROSS E SASKATCHEWAN/W MANITOBA
ALONG WITH INCREASING LIFT SEVERE ALSO POSSIBLE HERE. SYNOPTIC
LIFT WILL MOVE E OF THE VALLEY AFT 06Z...AND SEVERE POTENTIAL
SHOULD BE LIMITED AFT 06Z GIVEN LACK OF STRONG LOW-LEVEL JET PLUS
EXPECTED CONVECTIVE COMPLEXES SOUTH OF THE FA COULD ROB MOISTURE.

WILL MENTION SEVERE POTENTIAL IN THE GRIDS ACROSS MUCH OF E
ND...AND INCREASE POPS TO LIKELY ACROSS THE S FA WHERE STORMS
SHOULD BE MOST WIDESPREAD.

FRI-SUN...UPPER LOW FROM NW CANADA WILL APPROACH THE REGION OF
FRIDAY...LOCATED OVER THE REGION BY SAT MORNING...AND OVER THE
GREAT LAKES BY LATE SUNDAY. THUNDERSTORMS POSSIBLE ON FRIDAY AHEAD
OF THIS FEATURE. SEVERE POSSIBLE GIVEN EXPECTED LOW LEVEL
MOISTURE. ON SAT...FA IN DEFORMATION ZONE...AND SHOWERS WILL BE
POSSIBLE. DID LOWER THUNDER CHANCES ON SAT GIVEN LACK OF
INSTABILITY. SUNDAY SHOULD BE DRY AS SFC RIDGE APPROACHES.

TEMPERATURES WILL BE BELOW NORMAL AS COLD CORE UPPER LOW
PROPAGATES THROUGH THE REGION...WITH SAT BEING THE COOLEST DAY.

.LONG TERM...FAIRLY GOOD AGREEMENT BETWEEN THE MODELS WITH THE
EASTWARD PROGRESSION OF THE 500 MB LOW INTO EASTERN CANADA SUNDAY
THROUGH WEDNESDAY....AS WELL AS RIDGING ACROSS THE WESTERN CONUS.
THIS SHOULD MEAN THE AREA WILL REMAIN DRY SUNDAY THROUGH MOST OF
TUESDAY. THE RETURN OF SOUTHERLY FLOW WILL PROVIDE MINIMAL CHANCES
FOR STORMS TUESDAY NIGHT THROUGH THURSDAY. THERE IS DISAGREEMENT
WITH THE DEVELOPMENT OF ANOTHER SURFACE LOW THAT COULD IMPROVE
CHANCES OF STORMS ACROSS THE AREA MID NEXT WEEK. THE ECMWF IS THE
ODD MODEL WITH A SURFACE LOW DEVELOPING ACROSS THE CENTRAL
PLAINS...KEEPING MOST PRECIP TO THE SOUTH. STUCK IN POPS FOR
STORMS THURSDAY BECAUSE THE GFS AND DGEX DEVELOP A GOOD LOW ACROSS
THE WESTERN DAKOTAS BY WEDNESDAY...WITH INCREASED CHANCES OF
STORMS OVER THE CWA THURSDAY.

&&

.AVIATION...VFR FOR MOST OF THE DAY...BUT THE DEVELOPING SURFACE
LOW OVER THE DAKOTAS WILL DROP CEILINGS ACROSS THE CWA THIS
EVENING. SHOWERS AND STORMS ARE LIKELY TO DEVELOP ACROSS THE AREA
BY LATE THIS EVENING AND INTO TONIGHT. STORMS ARE QUITE POSSIBLE
FOR DVL...GFK...FAR...AND TVF...BUT HELD OFF ANY STORMS FOR BJI.
SHOWERS MAY CARRY OVER THROUGH TOMORROW MORNING...AS WELL AS STORM
REDEVELOPMENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GROCHOCINSKI
Hazardous weather outlook, Jun 26, 6:03 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
703 PM CDT THU JUN 26 2008

MNZ004>006-009-016-017-022>024-027-028-030>032-040-NDZ006>008-
280015-
KITTSON-ROSEAU-LAKE OF THE WOODS-NORTH BELTRAMI-NORTH CLEARWATER-
SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-
CAVALIER-PEMBINA-
703 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.

MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ001>003-007-008-013>015-029-NDZ014>016-024-026>030-038-039-049-
052>054-280015-
WEST POLK-NORMAN-CLAY-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-WILKIN-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
703 PM CDT THU JUN 26 2008

...SEVERE THUNDERSTORM WATCH 613 IN EFFECT UNTIL 2 AM CDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO
THE AREA FROM WESTERN NORTH DAKOTA AFTER 8 PM AND SHOULD EXIT THE
AREA EARLY FRIDAY MORNING. THE STRONGEST STORMS WILL OCCUR SOUTH
OF HIGHWAY 2. THE STORMS WILL MOST LIKELY PRODUCE DAMAGING WINDS
AND SOME LARGE HAIL.

MOIST UNSTABLE AIR WILL BE TRANSPORTED INTO WESTERN NORTH DAKOTA
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE EAST IN EASTERN NORTH
DAKOTA THIS EVENING AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS ARE EXPECTED FRIDAY OVER
NORTHWEST AND WEST MINNESOTA AND ADJACENT PARTS OF NORTH DAKOTA.
THE STORMS WILL BE MOST LIKELY IN THE AFTERNOON AND EVENING AND
MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT WILL SWEEP THROUGH THE AREA FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

SPEICHER

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Steele

When
June 26, 7:12 PM CST
Where
Steele County, 6.97 mi N of Luverne
Measured
1 in hail
Property damage
$20,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
47.350, -97.930

Several sections of cropland received damage in northern Riverside township.

Hail, Steele

When
June 26, 7:27 PM CST
Where
Steele County, 1.87 mi W of Blabon
Measured
1 in hail
Property damage
$100,000
Crop damage
$1.5 million
Reported by
Law Enforcement
Coordinates
47.400, -97.840

The Steele County sheriff reported the quarter sized hail accumulated to a depth of one foot. Several sections of cropland received damage in northern Melrose township.

Heavy Rain, Eddy

When
June 26, 7:30 PM CST
Where
Eddy County, 0.47 mi W of New Rockford
Reported by
Emergency Manager
Coordinates
47.680, -99.140

The Eddy County emergency manager reported an estimated three inches of rain fell over one hour, which resulted in some street flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115852, 115854, 115850.